Lamictal Withdrawal Symptoms in Bipolar Disorder

Though uncommon, they can happen

Young woman standing by window
Tara Moore/Getty Images

Official clinical information about Lamictal (lamotrigine) contains few details regarding potential symptoms that may occur if you stop taking the drug. However, reports from people who have taken it and then stop indicate that some individuals may experience difficult symptoms when discontinuing Lamictal.

Withdrawal Symptoms Aren't Common

Obviously, all medications have the potential to cause both uncommon side effects and uncommon withdrawal symptoms. The clinical trials that looked at Lamictal for bipolar disorder didn't note any significant withdrawal symptoms, and that makes the symptoms unlikely to be a regular occurrence in people taking the drug. However, a quick internet search on the subject turns up a wide variety of anecdotal reports, calling withdrawal from Lamictal "a nightmare" and "hell." So even if these experiences aren't particularly common, they do seem to occur.

How to Take Lamictal If You Have Bipolar Disorder

Symptoms

Clinical trials show that sudden Lamictal discontinuation may cause seizures, especially in patients with epilepsy, but seizures were extremely rare among people taking Lamictal for bipolar disorder—only two patients with bipolar disorder experienced seizures following abrupt discontinuation of the drug. The patient information that comes with Lamictal doesn't mention any potential withdrawal symptoms beyond seizures.

That said, Lamictal users report other symptoms, even if they taper off from the drug as opposed to stopping it suddenly. Specifically, when withdrawing from Lamictal treatment, people have reported that they have experienced these symptoms:

  • Moodiness
  • Hostility
  • Loss of focus
  • Lethargy
  • Headaches
  • Body tingling and other such sensory effects
  • Suicidal tendencies

None of these effects were reported when the drug was first being tested, and they're not mentioned on the drug's label now, though it does caution patients not to stop taking Lamictal without first talking to their healthcare provider since to do so can cause serious problems. As with any medication, withdrawal symptoms will depend on you and your circumstances, such as how long you've been on Lamictal, your dosage, whether you stopped suddenly or tapered off, and other individual factors.

Tapering Is Best

Be sure to talk to your doctor before stopping or re-starting Lamictal. According to the U.S. National Library of Medicine's MedlinePlus, suddenly stopping Lamictal can cause new or worse problems regarding your mental health.

As with most medications, the U.S. Food and Drug Administration (FDA) recommends that people who are discontinuing the drug taper it off, rather than stopping it suddenly.

This recommended taper period should last at least two weeks, with about a 50 percent reduction in dose per week, the FDA says. Your doctor may recommend a different method of tapering, depending on your circumstances and the dosage you're taking. Report any odd or disturbing symptoms to your doctor as you're tapering off your dose.

If you're taking other medications along with Lamictal, the situation may be even more complicated. This is because Lamictal interacts with other drugs such as certain other anti-epileptics and oral contraceptives. Your doctor will help you sort out the significance of these interactions.

In a few cases, you'll need to stop Lamictal suddenly. This is because the drug can cause a potentially life-threatening rash and other dangerous reactions, and if one of these rare side effects occurs, you'll need to discontinue taking the drug immediately. If this happens to you, be sure to let your doctor know if you experience any withdrawal symptoms.

Was this page helpful?
View Article Sources
  • GlaxoSmithKline. Lamictal Prescribing Information. U.S. Food and Drug Administration (FDA). Updated July 2018. https://www.gsksource.com/pharma/content/dam/GlaxoSmithKline/US/en/Prescribing_Information/Lamictal/pdf/LAMICTAL-PI-MG.PDF

  • MedlinePlus. Lamotrigine. The American Society of Health-System Pharmacists, Inc. National Institutes of Health. U.S. National Library of Medicine. Updated September 5, 2018. https://medlineplus.gov/druginfo/meds/a695007.html